Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 65, NWS Pittsburgh, PA

June 17, 2003Tucker County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 17, 2003, 10:00 AM EDT for Tucker County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2003, 10:00 AM EDT (14:00 UTC)
Expired
Jun 17, 2003, 2:00 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 171401
FFWPBZ
WVC093-171800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1000 AM EDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 200 PM EDT

* AT 959 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
  RAINS MOVING ACROSS THE COUNTY. RUNOFF WILL BE RAPID TO CAUSE
  FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DAVIS...PARSONS...
  SAINT GEORGE...HENDRICKS AND PIERCE.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:20 AM EDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 17, 3:20 AM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 AM EDT TUE JUN 17 2003

SHORT WAVE MOVING INTO THE OHIO VALLEY LATER TODAY WILL BRING AN
INCREASING THREAT OF SHOWERS AND THUNDERSTORMS. INCREASING LOW LEVEL
JET THIS AFTERNOON INTO EARLY TONIGHT WILL BRING HIGH LOW LEVEL
MOISTURE TO SUPPORT TSTSMS WITH HEAVY DOWNPOURS. FLASH FLOOD MAY
OCCUR WHERE THESE THUNDERSTORMS PERSIST...ESPECIALLY IN THE SOUTHERN
COUNTIES WHERE RAIN OVER THE PAST SEVERAL DAYS HAS INCREASED SOIL
MOISTURE CONTENT.

THE RISK OF SHOWERS AND THUNDERSTORMS WILL SUBSIDE LATER TONIGHT
INTO WEDNESDAY...BUT A COLD FRONT WILL MOVE ACROSS THE DISTRICT
WEDNESDAY NIGHT INTO THURSDAY MORNING. SOME SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBE AS THE FRONT MOVES ACROSS THE DISTRICT.
THE FRONTAL PASSAGE WILL USHER IN DRY WEATHER CONDITIONS FOR THE
WEEKEND.

.PBZ...
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES PAZ020>021...
PAZ029>032.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

RSD
Hazardous weather outlook, Jun 17, 5:04 AM EDT, 4 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY DOWNPOURS TODAY AND TONIGHT MAY CAUSE FLASH
FLOODING WHERE STORMS PERSIST IN SOUTHEAST OHIO...SOUTHWEST
PENNSYLVANIA... NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS ON WEDNESDAY COULD
CAUSE FLOODING IN LOW LYING AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS SHOULD REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE.

In the hours before

Special weather statement, Jun 17, 5:11 AM EDT, 4 hours 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT TUE JUN 17 2003

...HEAVY RAIN AND FLASH FLOODING POSSIBLE TODAY AND TONIGHT...

THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE TODAY AND TONIGHT.
WHERE THE HEAVY DOWNPOURS PERSIST...FLASH FLOODING MAY OCCUR. THE
MOST LIKELY TIME PERIOD FOR THE HEAVY RAINFALL WILL BE THIS
AFTERNOON AND EARLY TONIGHT. AREAS THAT HAVE RECEIVED SIGNIFICANT
RAINFALL OVER THE PAST SEVERAL DAYS MAY BE ESPECIALLY SUSCEPTIBLE TO
FLASH FLOODING.

RESIDENTS IN FLASH FLOOD PRONE AREAS ALONG STREAMS AND CREEKS SHOULD
REMAIN ALERT FOR RAPIDLY RISING STREAM LEVELS.

SPOTTERS SHOULD REPORT ANY RAINFALL AMOUNTS OF ONE INCH OR MORE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:29 AM EDTFlash Flood WarningPBZMarion4 hr
Jun 17, 11:10 AM EDTFlash Flood WarningPBZMonongalia3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.